EconPapers    
Economics at your fingertips  
 

Business Cycle and Markov Switching Models with Distributed Lags: A Comparison between US and Euro Area

Monica Billio () and Maddalena Cavicchioli

Rivista italiana degli economisti, 2014, issue 2, 253-276

Abstract: Business cycle models are often investigated by using reduced form time series models, other than (or in alternative to) structural highly grounded in economic theory models. Reduced form VARMA with fixed parameters play a key role in business cycle analysis, but it is often found that by their very nature they do not typically capture the changing phases and regimes which characterize the economy. ln this paper we show that well-known state space systems used to analyse business cycle in several empirical works can be comprised into a broad class of non linear models, the MSI-VARMA. These processes are M-state Markov switching VARMA models for which the intercept term depends not only on the actual regime but also on the last r regimes. We give stable finite order VARMA representations for these processes, where upper bounds for the stable VARMA orders are elementary functions of the parameters of the initial switching model. If there is no cancellation, the bounds become equalities, and this solves the identification problem. This result allows us to study US and European business cycles and to determine the number of regimes most appropriate for the description of the economic systems. Two regimes are confirmed for the US economy; the European business cycle exhibits, instead, strong nonlinearities and more regimes are necessary. This is taken into account when performing estimation and regime identification.

Keywords: Time Series; Varma Models; Markov Chains; Changes in Regime; Regime Number; Business Cycle Models. (search for similar items in EconPapers)
Date: 2014
References: Add references at CitEc
Citations: Track citations by RSS feed

Downloads: (external link)
https://www.rivisteweb.it/download/article/10.1427/77084 (application/pdf)
https://www.rivisteweb.it/doi/10.1427/77084 (text/html)
Access to full text is restricted to subscribers

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:mul:jqat1f:doi:10.1427/77084:y:2014:i:2:p:253-276

Access Statistics for this article

Rivista italiana degli economisti is currently edited by Giuliano Conti

More articles in Rivista italiana degli economisti from Società editrice il Mulino
Bibliographic data for series maintained by ().

 
Page updated 2021-01-24
Handle: RePEc:mul:jqat1f:doi:10.1427/77084:y:2014:i:2:p:253-276